Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 57, NWS Louisville, KY

May 19, 2005Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2005, 2:43 PM CDT for Barren County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 2:43 PM CDT (19:43 UTC)
Expired
May 19, 2005, 3:30 PM CDT
In force
47 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 191942
SVRLMK
KYC009-192030-
/O.NEW.KLMK.SV.W.0057.050519T1943Z-050519T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 430 PM EDT(330 PM CDT)

* AT 338 PM EDT(238 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL.  THIS STORM WAS LOCATED 19 MILES WEST OF GLASGOW...OR ABOUT 9
  MILES EAST OF BOWLING GREEN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLASGOW BY 415 PM EDT(315 PM CDT)

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3678 8605 3688 8608 3687 8611 3693 8615
      3691 8616 3705 8612 3707 8607 3716 8605
      3714 8586 3711 8582 3688 8581 3674 8598

$$

JARVIS
2 follow-up statements
000 
WWUS53 KLMK 192011
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT THU MAY 19 2005

KYC009-192030-
/O.CON.KLMK.SV.W.0057.000000T0000Z-050519T2030Z/
BARREN KY-
410 PM EDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT(330 PM
CDT) FOR BARREN COUNTY...

AT 404 PM EDT(304 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR BON AYR...OR ABOUT 23
MILES EAST OF BOWLING GREEN...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLASGOW AND CAVE CITY BY 415 PM EDT(315 PM CDT)
  LECTA BY 420 PM EDT(320 PM CDT)
  HISEVILLE BY 430 PM EDT(330 PM CDT)

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3678 8605 3688 8608 3687 8611 3693 8615
      3691 8616 3705 8612 3707 8607 3716 8605
      3714 8586 3711 8582 3688 8581 3674 8598

$$

SCHOTT
000 
WWUS53 KLMK 192027
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 PM EDT THU MAY 19 2005

KYC009-192037-
/O.EXP.KLMK.SV.W.0057.000000T0000Z-050519T2030Z/
BARREN KY-
427 PM EDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR BARREN COUNTY WILL BE ALLOWED 
TO EXPIRE AT 430 PM EDT(330 PM CDT)...

LAT...LON 3678 8605 3688 8608 3687 8611 3693 8615
      3691 8616 3705 8612 3707 8607 3716 8605
      3714 8586 3711 8582 3688 8581 3674 8598

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM CDT, 43 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT THU MAY 19 2005

.SHORT TERM(TONIGHT THROUGH SUNDAY AFTERNOON):

MOST IMPORTANT PROBLEM IS DEALING WITH THE SEVERE WEATHER THREAT ACROSS
THE FA THIS EVENING INTO TONIGHT. PRIMARY SEVERE WEATHER THREAT
LOOKS TO BE DAMAGING AND HAIL.

EXPECT A RATHER EXTENDED PERIOD OF SHOWER AND THUNDERSTORM ACTIVITY
TONIGHT. THE BEST SYNOPTIC SCALE FORCING WITH COOLER TEMPERATURES
ALOFT AND STEEPER LAPSE RATES WILL NOT MOVE INTO THE REGION UNTIL
THE EVENING AND OVERNIGHT HOURS.

ONCE THIS ACTIVITY CLEARS THE FA DURING FRIDAY...DRY AND PLEASANT WEATHER
FOR THE REMAINDER OF THE SHORT TERM. ONLY MODEST CHANGES TO CURRENT
FORECAST TRENDS WERE NEEDED FOR THE SHORT TERM.

LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...

MODELS HAVE BEEN COMING INTO BETTER AGREEMENT WITH FORMATION OF REX
BLOCK ACROSS NEW ENGLAND FOR THE EARLY PART OF NEXT WEEK. UPPER HIGH
IS EXPECT TO PERSIST NEAR THE LABRADOR STRAIT...WHILE A CLOSED LOW
IS EXPECTED FARTHER SOUTH ACROSS NEW ENGLAND. WITH THIS STAGNANT
PATTERN...AND WITH A RIDGE ACROSS THE DESERT SOUTHWEST. NORTHWEST
FLOW WILL BECOME ESTABLISHED ACROSS THE LOWER OHIO VALLEY. A COLD
FRONT EXPECTED LATE SUNDAY INTO MONDAY WILL BRING A REINFORCING SHOT
OF COOL AIR...WHICH WILL DROP MONDAYS TEMPERATURES CONSIDERABLY
FROM THOSE OF SUNDAY.

GFS IS THE STRONGEST AND FARTHEST WEST WITH THE POSITION OF THE
CLOSED LOW MONDAY AND TUESDAY...RETROGRADING THE CENTER OF THE LOW
WESTWARD OVER NEW YORK. IF THIS VERIFIES...BOTH MONDAY AND TUESDAY
WILL TREND COOLER WITH QUITE A BIT OF CLOUDS. FOR NOW...FEEL THAT
ECMWF MODEL HAS BETTER...FARTHER EAST...HANDLE ON ULTIMATE POSITION
OF CLOSED LOW. FOLLOWING ECMWF CHOICE...WILL GO WITH PARTLY CLOUDY
AND SEASONAL TEMPERATURES MONDAY AND TUESDAY.

MORE ZONAL FLOW WILL RE-ESTABLISH ITSELF ACROSS LOWER OHIO VALLEY
WEDNESDAY AND THURSDAY...WITH SLIGHTLY WARMER TEMPERATURES ACROSS
THE REGION. WILL CONTINUE A CHANCE OF CONVECTION WEDNESDAY NIGHT AND
THURSDAY AS A DISTURBANCE MOVES EAST OF THE LOWER MISSOURI VALLEY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

AB/JSD
Hazardous weather outlook, May 19, 10:30 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU MAY 19 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1130 AM EDT (1030 AM CDT) THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS
AFTERNOON. THE STORM PREDICTION CENTER HAS CONTINUED A SLIGHT RISK
FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND OVERNIGHT. DEEP
SOUTHWESTERLY FLOW AT MID LEVELS WILL BE FAVORABLE FOR ISOLATED
OCCURRENCES OF DAMAGING WINDS AND SOME SEVERE HAIL.

OVERNIGHT TONIGHT...AN UPPER LEVEL LOW...WITH COOL MID LEVEL
TEMPERATURES...WILL MOVE SOUTHEASTWARD ACROSS THE OHIO RIVER.
ANOTHER ROUND OF CONVECTION IS EXPECTED TONIGHT WITH MARGINALLY
SEVERE HAIL AND FREQUENT LIGHTNING POSSIBLE. THERE COULD WELL BE A
BREAK IN THUNDERSTORM ACTIVITY THIS EVENING BETWEEN CONVECTION THIS
AFTERNOON AND LATER TNGT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY NIGHT AND MONDAY
AS WELL AS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JSD

In the hours before

Special weather statement, May 19, 12:45 PM CDT, 1 hour 58 minutes before
KYZ041>043-048-049-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
145 PM EDT THU MAY 19 2005

A STRONG THUNDERSTORM IS CURRENTLY MOVING EAST NORTHEAST AT 40 MPH
ACROSS FAYETTE COUNTY AND THE LEXINGTON METRO AREA. THIS STORM WILL
BRING FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS TO THE
EASTERN PORTIONS OF FAYETTE COUNTY...EVENTUALLY MOVING ALONG THE
BOURBON AND CLARK COUNTY LINE. RADAR SHOWS RAINFALL RATES OF UP TO
AN INCH PER HOUR WITH THE STORM IN FAYETTE COUNTY. ANOTHER STRONG
STORM IS DEVELOPING IN NICHOLAS AND HARRISON COUNTIES AND IS CAPABLE
OF PRODUCING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM
WILL MOVE EAST OF THE AREA WITHIN THE NEXT 45 MINUTES.

SCHOTT
Local storm report, May 19, 2:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             GREENSBURG              37.26N 85.50W
05/19/2005  0.88 INCH        GREEN              KY   LAW ENFORCEMENT

            TREES WERE ALSO REPORTED DOWN IN THE EASTERN PART OF THE
            COUNTY.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:25 PM CDTSevere Thunderstorm WarningLMKGreen20 min
May 19, 2:37 PM CDTSevere Thunderstorm WarningLMKTaylor23 min
May 19, 2:53 PM CDTSevere Thunderstorm WarningLMKLogan52 min
May 19, 2:56 PM CDTSevere Thunderstorm WarningLMKEdmonson19 min
May 19, 3:12 PM CDTSevere Thunderstorm WarningLMKFranklin33 min
May 19, 3:28 PM CDTSevere Thunderstorm WarningLMKHart32 min
May 19, 3:33 PM CDTSevere Thunderstorm WarningLMKWarren27 min
May 19, 3:48 PM CDTSevere Thunderstorm WarningLMKFayette, Scott27 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningLMKLarue34 min
May 19, 4:14 PM CDTSevere Thunderstorm WarningLMKOhio23 min
May 19, 5:24 PM CDTSevere Thunderstorm WarningLMKOldham21 min
May 19, 5:32 PM CDTSevere Thunderstorm WarningLMKHenry43 min
May 19, 5:38 PM CDTSevere Thunderstorm WarningLMKTrimble22 min
May 19, 5:47 PM CDTSevere Thunderstorm WarningLMKOhio43 min
May 19, 5:47 PM CDTTornado WarningLMKTrimble28 min
May 19, 5:59 PM CDTTornado WarningLMKHenry31 min
May 19, 6:04 PM CDTSevere Thunderstorm WarningLMKJefferson, Shelby41 min
May 19, 6:09 PM CDTFlash Flood WarningLMKTrimble3 hr
May 19, 6:19 PM CDTSevere Thunderstorm WarningLMKGrayson39 min
May 19, 6:31 PM CDTFlash Flood WarningLMKHenry, Oldham, Shelby59 min
May 19, 6:31 PM CDTSevere Thunderstorm WarningLMKOldham14 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningLMKFranklin, Shelby48 min
May 19, 6:50 PM CDTSevere Thunderstorm WarningLMKHardin, Meade40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.